How high is too high for HR

I am new to the AF world, & have been taking Pradaxa for about two weeks with no awful side effects so far.  I have taken Verapamil for many years for PVCs (which maybe was actually AF).  About a month ago I had palpitations lasting about 20 hours.  My GP did an ECG & diagnosed AF & sent me to an EP.  She also doubled my Veraprimil dose.  My EP said I could go back to my previous dose as long as my HR was under control.  For the most part it is, (65 - 75) but I the evening, about 22 hours after taking my Veraprimil my HR goes to 85 - 110.  I'd like to stay on the lower does, but I'm not sure that's smart.  One issue in taking two doses a day is that the veraprimil must be taken at least two hours after the Pradaxa which makes for a scheduling nightmare.

14 Replies

  • When in AF my  EP was always pretty  happy if my HR was 100 or thereabouts.  I think the consensus is that anything between 60-100 is fine.  110 isn't a great deal more and if this is only temporary maybe not too much to worry about?  The key thing is how you are feeling really .....


  • I think your last sentence is the crux of it. If you feel faint, have any chest pain or are otherwise ill then worry and get medical help otherwise try to get on with life. 100 bpm is not considered fast in many quarters

  • I was told that the ideal is to be close to your rate pre AF as possible. However for many that data does not reliably exist. In my case I knew it was typically in 60s but no evidence to back this up.   After my ablation when I was in sinus my HR was in low 60s so that influenced EP to aim for 80 but that is an arbitrary figure. At the moment I am closer to 90 because bisoprol has been reduced due to low BP.

    I suggest that you try and fine tune it a bit so that it coincides with bedtime when HR drops naturally. 

  • Very helpful comments - thanks.  My pre AF HR was typically in the 70s, although I'm not sure about my HR in early evening.  I'm so much more aware now.

  • Verapamil should be taken twice a day no matter what the dose as even the slow release version wears off in under a day.   Is there an alternative anti-coagulant you could take that isn't so time-constrained ?

  • I could take warfarin, which I would like to avoid, or one of the other NOACs, but as of now Pradaxa is the only one with a reversal agent.  My EP says the others, which are less time constrained will have reversal agents perhaps by the end of summer.  I took two doses of Verapamil  yesterday, & did not have the evening increase of heart rate.  I take the time release version, & just assumed the effects would last 24 hours.  Wrong assumption!

  • Yes I found the same with Verapamil.  The original prescription said to take two tablets once a day but it definitely wore off so I split it into 8am and 8pm which fixed the problem for three years.

    I do wonder if people worry about reversal agents a bit too much.  Warfarin has one but on going to hospital once with a badly bleeding tongue they didn't use one to stop it, just the alginate pads (which they ran out of :-)

  • I could also change to a beta blocker, but I have taken Verapamil at a much lower dose for many years to prevent migraine, & more recently for high blood pressure.  I tolerate it well.

  • By the sound of it I'd stick with Verapamil if you can.  It does lose effectiveness over time but I actually found it better than beta-blockers whilst it worked.

  • Your responses have been very helpful

  • At 120 I was told to call an ambulance by my GP, but sent home by A&E (who actually thought I was just panicking), so it's clearly contentious at that rate. However, a HR of 150+ will buy you a ticket to resus directly without triage, as that's one of the red telephone criteria. So far, my record is 260.

  • When ones heart rate is high, I think the brain says "panic" 

  • I wasn't panicking though, or even behaving as if I was. The paramedics say that I don't look like I'm panicking when I sit chatting with them, but the hospital & GP treat me like a 5 year old child. The first episode I had in 2010, I spent 10 hours crawling round the house on all fours until I reverted rather than call for help, so I hardly think I'm the anxious neurotic that the NHS make me out to be. There seem to be a lot on here who get really anxious, and yet I'm the one who gets labelled. The prejudice of the NHS makes me really bitter. There were a couple of women mentioned on TV this week who had died of pulmonary embolisms because the doctors thought they were just panicking.

  • What a terrible experience!  I can't tell if you are a man or a woman, but in my experience as a woman, we are somewhat more likely to be labled as panicking, although I'm sure men have experienced this as well.  Here in the US I have seen positive changes over the last several years in terms of my experiences with younger docs.  There are many issues with our health care system, but there seem to be some positives in how physicians are trained.  

You may also like...